Alert archive / South Dakota / Wind Advisories in 2024

Wind Advisory 15, NWS Sioux Falls, SD

September 11, 20249 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Sep 11, 2024, 2:25 PM CDT for 9 counties in South Dakota. It took effect at Sep 12, 2024, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2024, 2:25 PM CDT (19:25 UTC)
In effect from
Sep 12, 2024, 12:00 PM CDT
Expired
Sep 12, 2024, 8:58 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WWUS73 KFSD 111925
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
225 PM CDT Wed Sep 11 2024

SDZ050-052-057-058-063-064-120330-
/O.NEW.KFSD.WI.Y.0015.240912T1700Z-240913T0300Z/
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
Including the cities of Wessington Springs, Marty, White Lake,
Platte, Burke, Wagner, Gregory, Corsica, Plankinton, Lake Andes,
Chamberlain, Alpena, Stickney, Delmont, Armour, and Kimball
225 PM CDT Wed Sep 11 2024

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM CDT THURSDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central and south central South Dakota.

* WHEN...From noon to 10 PM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dux
3 follow-up statements
242 
WWUS73 KFSD 120802
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
302 AM CDT Thu Sep 12 2024

SDZ038-053-059-121700-
/O.EXA.KFSD.WI.Y.0015.240912T1700Z-240913T0300Z/
Beadle-Sanborn-Davison-
Including the cities of Huron, Mitchell, and Woonsocket
302 AM CDT Thu Sep 12 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS 
EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Beadle, Sanborn, and Davison Counties.

* WHEN...From noon today to 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SDZ050-052-057-058-063-064-121700-
/O.CON.KFSD.WI.Y.0015.240912T1700Z-240913T0300Z/
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
Including the cities of Burke, Stickney, Kimball, Alpena, White
Lake, Marty, Armour, Platte, Wessington Springs, Corsica, Wagner,
Chamberlain, Lake Andes, Gregory, Plankinton, and Delmont
302 AM CDT Thu Sep 12 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS 
EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central and south central South Dakota.

* WHEN...From noon today to 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SST
612 
WWUS73 KFSD 121633
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1133 AM CDT Thu Sep 12 2024

SDZ038-050-052-053-057>059-063-064-130300-
/O.CON.KFSD.WI.Y.0015.240912T1700Z-240913T0300Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Alpena, Delmont, Lake Andes, Platte,
Stickney, Plankinton, Marty, Wessington Springs, Kimball, Burke,
White Lake, Woonsocket, Gregory, Wagner, Huron, Corsica,
Chamberlain, Armour, and Mitchell
1133 AM CDT Thu Sep 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central, and 
  southeast South Dakota.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Meyers
438 
WWUS73 KFSD 130158
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
858 PM CDT Thu Sep 12 2024

SDZ038-050-052-053-057>059-063-064-130300-
/O.CAN.KFSD.WI.Y.0015.000000T0000Z-240913T0300Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Platte, Lake Andes, Gregory, Armour,
Marty, White Lake, Stickney, Alpena, Mitchell, Woonsocket,
Delmont, Huron, Burke, Wessington Springs, Corsica, Chamberlain,
Kimball, Wagner, and Plankinton
858 PM CDT Thu Sep 12 2024

...WIND ADVISORY IS CANCELLED...

Winds have decreased across the area.

$$

JM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Sep 11, 12:14 PM CDT, 2 hours 11 minutes earlier. Its key messages:

  • Thick wildfire smoke will remain aloft over the upcoming days leading to a very high overcast ceilings. At this time, smoke should remain from reaching the surface layer. The overall impact on temperatures from this layer is uncertain.
  • Quiet conditions continue through mid-week, with breezy southeasterly gusts between 20 to 40 MPH possible Thursday.
  • Next focus for any rainfall arrives late Friday into Saturday, though the greatest chances are focused in central Nebraska and South Dakota.
Area forecast discussion, Sep 11, 12:14 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1214 PM CDT Wed Sep 11 2024

.KEY MESSAGES...

- Thick wildfire smoke will remain aloft over the upcoming days
  leading to a very high overcast ceilings. At this time, smoke
  should remain from reaching the surface layer. The overall
  impact on temperatures from this layer is uncertain.

- Quiet conditions continue through mid-week, with breezy
  southeasterly gusts between 20 to 40 MPH possible Thursday.

- Next focus for any rainfall arrives late Friday into
  Saturday, though the greatest chances are focused in central
  Nebraska and South Dakota.

&&

.DISCUSSION...
Issued at 255 AM CDT Wed Sep 11 2024

Latest radar imagery shows quiet conditions across the region as
thick wildfire smoke remains overhead, with current temperatures in
the low to mid 60s. Like days past, this smoke will cause skies to
appear milky/hazy and result in vibrant sunrises/sunsets, with
impacts still expected to remain minimal here at the sfc.

Otherwise, should see upper level ridging amplify across the
Northern Plains as a trough deepens across the Pacific Northwest,
and tropical system Francine pushes north into the mid-Mississippi
Valley. As a result, expect dry conditions and warm temperatures to
prevail across our area through mid-week. Currently have highs in
the mid 80s to lower 90s today, with more widespread 80s possible by
Thursday. As alluded to in the previous discussion, will also see
the SPG tighten, resulting in breezy south/southeasterly winds.
Fairly confident that daily wind gusts will exceed 25 to 35 mph
Thursday and Friday. May even see a few locations across south-
central South Dakota flirt with advisory level criteria Thursday
afternoon. For now, will continue to monitor trends in the event
that headlines are needed.

Chances for showers and storms return Friday night into Saturday,
mainly along and west of the James River ahead of an advancing cold
front. The increasingly meridional steering flow should keep this
activity from spreading eastward later Saturday, allowing dry
condition to prevail heading into the new week. Model certainty
concerning the upper level setup and wave evolution begins to wane
by Tuesday/Wednesday, making it hard to put too much confidence
behind any one solution just yet. That being said, think we could be
entering a more active pattern, resulting in the return of periodic
showers/storms mid-week. Something to keep an eye on in the coming
day. Otherwise, expect temperatures to remain above seasonal norms,
with afternoon highs generally in the 80s and overnight lows in the
60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1212 PM CDT Wed Sep 11 2024

Southerly winds persist through most areas, with some easterly
component to the winds near Highway 14. Generally VFR conditions
are expected into Thursday as mid-lvl and high based smoke lifts
northward slowly. Some very shallow ground fog may be possible
Thursday morning, but continued advection of drier surface air
northward may limit this risk.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...SST
AVIATION...Dux
Hazardous weather outlook, Sep 11, 3:14 AM CDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
314 AM CDT Wed Sep 11 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-120815-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
314 AM CDT Wed Sep 11 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Wildfire smoke will continue to linger overhead the region today,
causing skies to appear hazy. Surface impacts are expected to remain
minimal.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wildfire smoke will continue to linger overhead the region through
Thursday, causing skies to appear hazy. Surface impacts are expected
to remain minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.